Prescriptions and OTCs could make you sick in the heat

You might not read every warning on your medications, so it's important to note that many common medicines can put you at a higher risk of heat exhaustion, heatstroke, or serious sunburn.

While we're all dealing with one of the hottest summers on record, taking certain medications can put you at risk of suffering even more from extreme heat.

"Medications for blood pressure is a top one and another is diuretics.  Prescription and over the counter you want to watch out for in the heat are antidepressants and antihistamines and then also a prescription of antibiotics," says Jessica Rivas, who is the CEO & CNO at St. Michael's Elite Hospital in Sugar Land.

READ MORE STORIES FROM MELISSA WILSON

Again, even over-the-counter medications, including laxatives and NSAIDS like Naproxen, can make you sun-sensitive. Some medications make you sweat, while others won't allow you to sweat. Being in the heat while taking these meds can quickly lead to dehydration, unbalanced electrolytes, and can even make you faint.

"You really want to stay out of the sun because that can cause rashes, and then it can also cause sunburns, which a lot of people don't realize when they're taking antibiotics and then the next would be anti-depressants.  That can also cause some sensitivity with burns and cause dizziness," says Jessica. 

Rohan Bavadeker knows what it's like to suffer from heat exhaustion because of prescription medications, including blood pressure and one to regulate his heart rhythm.

"If my fluid intake is less than or the temperature is too high, and I get dehydrated. That's when it starts to affect me. Under normal weather conditions, the medications work fine. But under extreme weather conditions, it does affect me," explains Rohan.

MORE: Houston basketball player finds life-saving help on the court

That means he makes lifestyle changes to make sure he puts precautions in place to prevent problems.

"Anywhere, even if I'm going to a grocery store. I carry my water bottle with me," exclaims Rohan.

His first warning signs are usually a headache, stomachache, and feeling weak. Other signs and symptoms can include cramps, nausea or vomiting, or flushed skin.

MORE: New federal website aims to prevent deaths amid heat wave

It is possible to be outside on these meds and stay healthy, just take precautions.

"With any of those medications, first of all, stay out of the heat when it's high, especially in the afternoon. If you can, wear loose-fitting clothes, a hat or anything like that, sunscreen, and then also most importantly is to hydrate not just with water, sports drinks can help hydrate, too," states Jessica.

If you suffer from any of those symptoms, it's important to cool off as soon as possible! It's time to seek help if you have trouble regulating your blood pressure after being in the heat, as sometimes it takes IV fluids to turn around the situation quickly.    

For more information, click here.